Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 30, NWS Nashville, TN

May 9, 20094 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at May 9, 2009, 4:21 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2009, 4:21 AM CDT (09:21 UTC)
Expired
May 9, 2009, 7:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Jackson County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 32 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:00 AM CDTFLASH FLOODLebanon, TNPEOPLE EVACUATED FROM HOMES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 090921
FFWOHX
TNC037-087-159-189-091215-
/O.NEW.KOHX.FF.W.0030.090509T0921Z-090509T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
421 AM CDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF NASHVILLE...
  JACKSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF GAINESBORO...
  SMITH COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CARTHAGE...
  WILSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LEBANON...

* UNTIL 715 AM CDT

* AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM RECURRING THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WATERTOWN...OAK HILL...MOUNT JULIET...LAKEWOOD...GORDONSVILLE...
  FOREST HILLS...BELLE MEADE AND BELINDA CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3641 8549 3627 8551 3627 8577 3624 8580
      3621 8578 3614 8581 3614 8598 3597 8616
      3611 8648 3611 8652 3600 8660 3607 8701
      3621 8692 3637 8687 3635 8682 3637 8675
      3622 8659 3630 8629 3631 8608 3650 8569

$$

GIRODO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:40 AM CDT, 41 minutes earlier.

Area forecast discussion, May 9, 3:40 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
340 AM CDT SAT MAY 9 2009

.DISCUSSION...
SFC HIGH PRES WORKING EAST OF THE ROCKIES ATTM. MODELS LOOK GOOD
WITH STRONG PUSH OF SFC TROUGH/COLD FRONT SOUTH ACR MID TN TODAY.
PLENTY OF MOISTURE ALONG FRONT.

ONE HOUR FFG VALUES AROUND ONE INCH...WITH NUMEROUS REPORTS OF
STREET FLOODING STEWART-MONTGOMERY-ROBERTSON COUNTIES LAST COUPLE
OF HOURS.

FLASH FLOODING WL CONTINUE TO BE A THREAT THIS MORNING...INTO SOUTH
AND EAST PORTIONS OF THE MIDSTATE THIS AFTERNOON. UPDATE TO FLASH
FLOOD WATCH CONFIGURATION WITH ROUTINE ISSUANCE.

COLD FRONT WL CLEAR SOUTH MID TN THIS EVENING. LIKELY POPS REMAIN
IN THE SOUTH WITH SOME OVERRUNNING. WL TIME BACK CLOUDS/POPS SUN-
MON WITH LESS POST-FRONTAL MOISTURE. DRY MON NIGHT-TUE NIGHT. NEXT
CHANCE OF PCPN WED-THU WITH NEXT FRONTAL SYSTEM. SLIGHT COOLDOWN
NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      73  55  70  52 /  90  40  20  30
CLARKSVILLE    72  52  70  49 /  70  30  10  20
CROSSVILLE     72  52  67  47 /  90  40  30  40
COLUMBIA       75  57  70  53 /  90  50  30  40
LAWRENCEBURG   76  58  70  53 /  80  60  40  40
WAVERLY        73  54  70  50 /  90  30  20  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

04
Hazardous weather outlook, May 8, 10:53 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1053 PM CDT FRI MAY 8 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-100400-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1053 PM CDT FRI MAY 8 2009

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 6 AM CDT SATURDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

A SLOW MOVING COLD FRONT IS MOVING TOWARD MIDDLE TENNESSEE
OVERNIGHT. THE ENVIRONMENT ACROSS THE MID STATE CONTINUES TO BE
HIGHLY UNSTABLE...AND MODERATELY SHEARED....MEANING THAT SEVERE
STORMS ARE POSSIBLE OVERNIGHT. FLASH FLOODING IS ALSO POSSIBLE IF
WIDESPREAD HEAVY RAIN DEVELOPS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.SRH.NOAA.GOV/OHX OR BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FOLLOWING WEATHER HAZARD(S) ARE IN EFFECT...

WIDESPREAD HEAVY RAIN IS EXPECTED TO CONTINUE THROUGHOUT SATURDAY...
AND FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

31/JBW

In the hours before

Local storm report, May 8, 11:43 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1143 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     HAIL             5 NE GALLATIN           36.43N 86.39W
05/08/2009  M0.88 INCH       SUMNER             TN   NWS EMPLOYEE

0159 PM     FUNNEL CLOUD     7 SSW ADAMS             36.49N 87.11W
05/08/2009                   ROBERTSON          TN   EMERGENCY MNGR

            MILE MARKER 16 ON INTERSTATE 24, PUBLIC REPORT RELATED BY
            EMA

0404 PM     HAIL             JAMESTOWN               36.43N 84.94W
05/08/2009  E1.00 INCH       FENTRESS           TN   TRAINED SPOTTER

0406 PM     HAIL             JAMESTOWN               36.43N 84.94W
05/08/2009  E1.75 INCH       FENTRESS           TN   TRAINED SPOTTER

0410 PM     TORNADO          3 ENE JAMESTOWN         36.45N 84.89W
05/08/2009                   FENTRESS           TN   EMERGENCY MNGR

            POSSILE TORNADO OCCCURRED RESULTING IN ONE MOBILE HOME
            BEING DESTROYED AND NUMEROUS TREES DOWN ACROSS HOUSES. A
            COUPLE OF BUIDINGS HAD THEIR ROOFS BLOWN OFF JUST NORTH
            NORTHEAST OF ALLARDT.

0422 PM     TORNADO          2 SE JAMESTOWN          36.41N 84.91W
05/08/2009                   FENTRESS           TN   FIRE DEPT/RESCUE

            TORNADO ON THE GROUND REPORTED BY FIRE DEPT.

&&

JBW
Local storm report, May 9, 2:08 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
208 AM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND DMG     8 S CLARKSVILLE         36.45N 87.35W
05/09/2009                   MONTGOMERY         TN   BROADCAST MEDIA

            NUMEROUS TREES DOWN...DAMAGE TO HOUSES

&&

MGIRODO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:57 PM CDTRiver Flood AdvisoryOHXHumphreys21 hr
May 8, 8:57 PM CDTRiver Flood AdvisoryOHXMontgomery36 hr
May 8, 8:57 PM CDTRiver Flood AdvisoryOHXMontgomery, Robertson36 hr
May 8, 11:59 PM CDTSevere Thunderstorm WarningOHXStewart31 min
May 9, 1:22 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson38 min
May 9, 1:25 AM CDTFlash Flood WarningOHXMontgomery, Robertson3 hr
May 9, 1:52 AM CDTSevere Thunderstorm WarningOHXMacon, Sumner38 min
May 9, 1:56 AM CDTFlash Flood WarningOHXStewart3 hr
May 9, 3:56 AM CDTFlash Flood WarningOHXMacon, Robertson, Sumner, Trousdale3 hr
May 9, 4:12 AM CDTFlash Flood WarningOHXCheatham3 hr
May 9, 5:01 AM CDTFlash Flood WarningOHXPutnam3 hr
May 9, 6:35 AM CDTFlash Flood WarningOHXDeKalb3 hr
May 9, 7:07 AM CDTFlash Flood WarningOHXWhite3 hr
May 9, 7:30 AM CDTRiver Flood WarningOHXStewart7 hr
May 9, 7:30 AM CDTRiver Flood WarningOHXDavidson4 hr
May 9, 8:02 AM CDTRiver Flood WarningOHXDavidson4 hr
May 9, 8:29 AM CDTFlash Flood WarningOHXWilson3 hr
May 9, 8:34 AM CDTFlash Flood WarningOHXCumberland3 hr
May 9, 11:45 AM CDTFlash Flood WarningOHXWhite2 hr
May 9, 6:09 PM CDTRiver Flood WarningOHXMontgomery, Robertson18 hr
May 9, 6:28 PM CDTRiver Flood AdvisoryOHXDecatur, Hardin, Perry, Wayne36 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.